Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

sometimes things are aggravating....the weight gain/loss (or lost for now at least) cycle and life at my job

Posted Aug 20 2009 10:14pm
Thank you to everyone who has been leaving comments. I read them all and appreciate them. I've been trying to keep up with other people's blogs, though I really don't have enough time right now to do it much. Some that I have come across are listed on the left of this page, in case you didn't notice the change.

My job is a bit aggravating right now. I work for a college, and when it's just about time for a new semester to start, all hell breaks lose around here. Everybody and their mother wants to sign up to become a student, get through the entire registration process, and take classes all within 24-48 hours, it seems. People waiting till the month before, I can understand. People waiting till 5 days before class starts to enroll, I do not understand. Why so many people do this confuses me. I will never understand it.

As the college where I work accepts anyone with a high school diploma, we tend to get a lot of prospective students who are not necessarily prepared to go to college. I have sympathy for these people, but occasionally the process of explaining what a college credit it is and how a college operates gets tedious and annoying. Topping this off, a lot of the people who call are not even the prospective students; they're the mothers of the prospective students. Why someone cannot make a phone call by herself or himself about something as important as attending college confounds me.

I also feel a bit pathetic that I'm not in college right now myself. This is the school I have gone to, off and on, for some 15 years now. I want to finish my degree. I need only about three classes to do so. But I can't afford to take classes right now, as I'm totally broke and not eligible for a loan right now. Also, I can't concentrate well enough to read a book. This is the main reason I can't go to school right now. It's not to say that I'll never finish my degree, but I'm losing hope as time goes by, and nothing helps me concentrate any better. None of the medications seem to help me with this problem. I'm not looking to get any new prescriptions though. I'd much rather be putting an end to my relationship with Seroquel, Anafranil and Klonopin, permanently. So far I have the doc's approval to say syanara to Seroquel soon, and that's good. But, my last appointment with my ARNP is my last appointment with her, ever, as Medicare says she's not in possession of the proper credentials to be treating patients. So, next time, I'll be seeing yet another new ARNP.

Today I had an appointment with the endocrinologist who's prescribing my thyroid medications and my diet pill, Phentermine. I've lost 32 pounds, since April. That's the good news. I expected the doctor to share in my happiness about this, but he, apparently, did not think it was so great. He said, "This medication is a crutch, you know. You cannot stay on it forever." Um, yeah, I do know. I think about that all the time, every day. "You can maybe stay on it for another six months." That is a change from last time, when he said I could stay on it for up to two years. Six months? Not so good. I cannot possibly get back down to a normal, healthy wait for my height in six months, unless I'm going to turn into Jane Fonda overnight. I'm already eating only 1200 calories a day, which is, basically, starvation according to some sources (or a great feat according to others). I walk about 45 minutes almost every day. This is as fast as it's going to go for me. Besides, losing about two pounds a week is considered a healthy way to lose weight. Going faster than that is not.

And the doctor pointed out that my health is the main concern. He said he had to watch for side effects and heart trouble, something that I believe he never mentioned when he put me on this medication. So I was a bit surprised by that. I was also really disappointed that I'll have only a few months left to complete this major weight loss challenge. And then. What? I don't know.....

If I have to stay on Risperdal injections and pills the rest of my life, I can live with that, IF, I do not go back to gaining weight all the time. The trouble is, I tend to gain weight all the time when I'm on this medication, no matter what I do. I watched what I ate, and I still gained weight. I exercised, and I still gained weight. I never, ever LOST ONE POUND before I started on this medication, Phentermine. My body simply could not do it, thanks to the psychiatric meds. At this point, I am going to make a goal of getting off Anafranil, Klonopin, and definitely Seroquel in the next five months. I want to get rid of everything that might be adding to the weight gain issue, and all of those are possible culprits. Then, if I go off Phentermine and start gaining again, I'll know it's the Risperdal. And I'm not going to remain on Risperdal if that happens.

I refuse to agree to be obese for the rest of my life, just so that I can avoid psychosis. This is utterly ridiculous in the year 2009 that there is no treatment for Schizophrenia that works for a huge number of huge people without causing obesity. It's really ridiculous. It's as if the medical community thinks, "Hey, they're already mentally ill, what do they care if they end up overweight? At least they're not peeing on the sidewalk!"

If this were any other kind of illness, people would be outraged about this problem. I am telling you, out of the dozens of people with serious mental illnesses that involve psychosis who I've met, 80% of them were obese by the time they had been on meds for a year or so. That's not an exaggeration. I am going to guess that it's actually the norm for people on antipsychotic meds to end up overweight. This is not some minor problem. It's a major issue. Our life expectancy is 25 years LESS than the average person's life expectancy when the person does not have Schizophrenia. That bothers me. This is my LIFE we're talking about here. It happens to matter to me. I don't plan on going to an early grave from heart disease just so I can avoid getting put into a hospital or losing my sanity. I think there should be a way for me to keep my sanity and maintain a healthy body weight at the same time. Is that really too much to ask for from the medical community in 2009??!!

Every doctor I've met, who I've spoken to about this (there have been about eight of them), has told me, "Just walk and watch your portions". Bullshit. I walked. I watched my portions. I took Dexatrim and drank green tea. I TRIED to lose weight on my own. It did not happen. Not only did I not LOSE any weight at all, rather, I GAINED weight whilst trying to lose it! I blame this mostly on my medication and partly on my low thyroid. It just really disturbs me that I am doing so much to lose this weight, and I believe I will manage to lose quite a bit, but then I have to face a future of taking Risperdal, and possibly gaining it all back again. I don't know what I'll do in that situation, but I don't think I'll remain on Risperdal.

Anyway....this post is starting to sound like a list of complaints! Sorry about that. I do have other news. I was asked to run for a position on the board of directors for an organization I'm part of, and I think I'm going to do that. So that should be interesting, as I've never done anything quite like that before. It would be an opportunity to gain experience in a new field (not that the job I have now is acctually in any field other than "answering the phone"), and meet new people, perhaps make friends, I don't know. We'll see how it goes. A friend did mention to me that I tend to get worse when I get stressed out by too many obligations or other issues. I am taking that into consideration. It could turn out to be too much - trying to manage my job, this volunteer work, NAMI, and going back to school in the future. But I'll try my best. That's all one can do.
Post a comment
Write a comment:

Related Searches